Louisiana, 2021Hail and Damaging Winds in Louisiana, April 9, 2021
April 9, 2021 · NWS JAN · 6 events in 4 counties and zones
Showers and thunderstorms developed in association with a frontal system moving through the region. Some of these storms produced hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in association with a frontal system moving through the region. Some of these storms produced hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 9, 2:57 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 9, 2:57 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
357 PM CDT Fri Apr 9 2021
...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED FROM THIS AFTERNOON
THROUGH TONIGHT...
.DISCUSSION...
Tonight and Tomorrow: A significant severe weather event is
expected to unfold across the ArkLaMiss this evening and lasting
through early Saturday morning. Models are in a good agreement
with the placement of the system and we are confident that there
will be multiple rounds of QLCS(squall line storms). The first
round will be this evening starting around 5-6pm or so and this
line of storms will mainly effect areas in the west and north of
I-20 where some super cells may occur. An unusual cold air mass
within the mid and upper levels with these earlier storms,
support large hail(baseball and greater) along with gusty winds as
we peak with daytime heating. Straight lined winds with these
storms could exceed 80mph. The second round will start later
tonight around 10-11pm and will continue through the overnight
hours and lasting until about 5am Saturday morning. With the
second round of storms, the environment will be a tad bit cooler
making any severe potential supportive of all modes including,
hail, strong winds, and a few tornados.
Although the tornado threat is not the greatest threat with these
storms, this is still April and we are in peak severe weather season
for central Mississippi so a few tornadoes will still be possible.
Especially across the MS Delta with those earlier storms(first
round).
The next potential impact will be flash flooding. Excessive rainfall
appears to be more likely in the evening and early over night hours
along the instability gradient. At least 2-5 inches of rain is
possible for most areas in our CWA with possible locally higher
amounts. Flash flooding will be possible along with the possibility
of some minor river flooding.
With all that being said, a 'Moderate Risk' threat has been placed
for much our entire outlook area for tonight and part of early
Saturday. As far as timing an exit for these storms, by Saturday
afternoon, areas in the west will be clear while locations east of I-
55 will have some lingering showers. We expect the severe threat to
be over around 5am Saturday but again, showers will still be
lingering across the east during the early afternoon as the system
ejects east. By late afternoon, the region should be clear from rain
and the rest of Saturday will be pleasant. High temperatures will
range from the low 70s in the north to upper 70s in the south and
even around 80 degrees in the Pine Belt region./JNE/
Saturday night through Thursday: By Saturday evening the nearly
stacked low will be lifting northeast of the mid Mississippi valley
with its associated cold front southeast of or CWA but broad upper
level troughing will take until Sunday to shift east of Mississippi.
Despite upper level troughing aloft a weak surface high will shift
over our CWA through Sunday helping provide dry weather. In the wake
of the cold front Sunday morning will start of cooler than normal in
upper 40s to lower 50s but a return to warmer than normal
temperatures is expected through Monday night. The dry weather will
come to an end by late Monday afternoon as rain chances begin
increasing from the southwest ahead of and approaching cold front
driven by another nearly stacked low moving over the Great Lakes
region from the northern Plains. Although rain chances will increase
through Tuesday ahead of the cold front, this cold front will lose
its upper level support and stall across the CWA Tuesday night.
Models differ on how far south into our CWA the front will stall but
a disturbance moving through the region Wednesday will help the front
drift south of our CWA by Wednesday evening. Provided the cold front
does move south of our CWA by Thursday, a drier forecast will be in
store but, consensus currently maintains rain chances and cooler
temperatures across our CWA through Thursday night. /22/
&&
.AVIATION...
18Z TAF discussion:
All TAF sites will see VFR/IFR/LIFR conditions at some point
during the TAF period. +TSRA/-TSRA will be possible in the late
afternoon-early evening specially for sites in the west and north.
The 2nd round of storms will be late tonight affecting sites in
the east and parts of central MS. Expect gusty winds when storms
roll through this evening. Winds will be out of the south./JNE/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 63 77 50 77 / 99 58 2 0
Meridian 62 79 50 77 / 94 85 4 0
Vicksburg 64 77 50 79 / 97 35 1 0
Hattiesburg 64 81 53 79 / 92 91 7 0
Natchez 64 78 50 79 / 98 45 2 0
Greenville 63 73 50 76 / 97 24 0 0
Greenwood 63 74 49 76 / 96 46 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
JNE/22
Hazardous weather outlook, Apr 9, 2:31 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
331 PM CDT Fri Apr 9 2021
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-061>066-
072>074-102045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
331 PM CDT Fri Apr 9 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...The rest of this afternoon through tonight
FLOODING
THREAT...Limited
TIMING...Tonight
The rest of today through tonight, a significant severe weather
event will unfold across the ArkLaMiss region. A few severe
storms capable of producing large hail to the size of baseballs
could develop initially this late afternoon, but expect the most
widespread storms later tonight. A large thunderstorm system
moving across the area after midnight could bring widespread wind
gusts of up to 80 mph and a few tornadoes.
(https://www.weather.gov/images/jan/graphicast/1.png)
Given the expectation for multiple storms in some locations, there
could be a threat for heavy rainfall producing localized flash
flooding, especially tonight when storms will be more widespread.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.
LAZ024-026-MSZ060-102045-
Catahoula-Concordia-Adams-
331 PM CDT Fri Apr 9 2021
This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...The rest of this afternoon through tonight
FLOODING
THREAT...Limited
TIMING...Tonight
The rest of today through tonight, a significant severe weather
event will unfold across the ArkLaMiss region. A few severe
storms capable of producing large hail to the size of baseballs
could develop initially this late afternoon, but expect the most
widespread storms later tonight. A large thunderstorm system
moving across the area after midnight could bring widespread wind
gusts of up to 80 mph and a few tornadoes.
(https://www.weather.gov/images/jan/graphicast/1.png)
Given the expectation for multiple storms in some locations, there
could be a threat for heavy rainfall producing localized flash
flooding, especially tonight when storms will be more widespread.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.
14
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 9, 4:06 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL STRINGER 31.86N 89.26W
04/09/2021 E1.00 INCH JASPER MS PUBLIC
SOCIAL MEDIA VIDEO SHOWS DIME TO QUARTER
SIZED HAIL FALLING IN STRINGER.
&&
LPLocal storm report, Apr 9, 4:30 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 3 NNE BAY SPRINGS 32.02N 89.26W
04/09/2021 JASPER MS EMERGENCY MNGR
TREE DOWN CR 1519 AND CR 1529.
&&
LPLocal storm report, Apr 9, 5:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 1 W NEW HOPE 33.45N 88.35W
04/09/2021 E1.00 INCH LOWNDES MS BROADCAST MEDIA
MEDIA REPORTS 1 INCH HAIL. TIME ESTIMATED BY
RADAR.
&&
LPLocal storm report, Apr 9, 5:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 5 N HICKORY 32.39N 89.02W
04/09/2021 M2.25 INCH NEWTON MS PUBLIC
PUBLIC REPORTS /PANCAKE/ SHAPED HAIL.
2.25X2X1 INCH MEASURED.
&&
LPLocal storm report, Apr 9, 5:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL HICKORY 32.32N 89.02W
04/09/2021 E1.00 INCH NEWTON MS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS HAIL LARGER THAN
NICKELS.
&&
LPLocal storm report, Apr 9, 5:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL HICKORY 32.32N 89.02W
04/09/2021 E1.25 INCH NEWTON MS BROADCAST MEDIA
MEDIA REPORTS PHOTOGRAPH OF HAIL. THE PHOTO
HAS A QUARTER BESIDE ONE STONE AND THE HAIL
IS NOTICEABLY LARGER.
&&
LPThunderstorm Wind, Morehouse
- When
- April 9, 5:20 PM CST
- Where
- Morehouse County, 0.26 mi SSW of Newblock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.797, -91.901
A tree was blown down near the northern Bastrop city limits along Cherry Ridge Road.
Hail, Morehouse
- When
- April 9, 5:25 PM CST
- Where
- Morehouse County, 1.38 mi N of Collinston
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -91.870
Hail up to golf ball size fell in Collinston.
Thunderstorm Wind, Morehouse
- When
- April 9, 5:37 PM CST to 5:39 PM CST
- Where
- Morehouse County, 0.58 mi W of Bonita to 1.97 mi NNW of Jones
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 32.920, -91.680
Trees were blown down across northern portions of the parish.
Hail, Franklin
- When
- April 9, 6:01 PM CST
- Where
- Franklin County, 3 mi ENE of Swampers
- Measured
- 2 in hail
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 32.190, -91.520
Hail up to two inches in diameter fell in the Swampers area.
Thunderstorm Wind, East Carroll
- When
- April 9, 6:20 PM CST
- Where
- East Carroll County, 0.69 mi S of Hollybrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.720, -91.180
A couple of power lines were blown down on Highway 65 South.
Hail, Madison
- When
- April 9, 7:04 PM CST
- Where
- Madison County, 3.45 mi S of Waverly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.400, -91.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Florida, April 9 to 10, 2021$900,000 · EF2 · 30 events
- Hail and Damaging Wind in Texas, April 9, 2021$21 million · 3 in hail · 52 events
- Tornadoes and Flash Flooding in Mississippi, April 9 to 10, 2021$1.3 million · EF1 · 63 events
- Hail and Damaging Winds in Louisiana, April 9, 20211 death · 2.75 in hail · 22 events
- Hail in West Virginia, April 9, 20211 death · 1.75 in hail · 3 events
- Flash Flood and Hail in Mississippi, April 9 to 10, 20211 injured · $65,000 · 1.75 in hail · 20 events
- Flash Flooding and Hail in Mississippi, April 9, 2021$69,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, April 9, 2021$69,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Missouri, April 9, 2021$56,000 · 1.75 in hail · 16 events
- Tornado and Hail in Arkansas, April 9, 2021$5,000 · EF1 · 23 events
- Hail and Lightning Strike in Tennessee, April 9, 2021$50,000 · 1.25 in hail · 7 events
- Hail in Oklahoma, April 9, 2021$5,000 · 2.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954826, 954827, 954829, 954830, 954831, 954832.